Eli Lilly Warns of Liver Damage Associated With ADHD Medication Strattera
Eli Lilly on Friday warned that its attention-deficit/hyperactivity disorder medication Strattera could cause liver problems in a small percentage of patients and placed a boldface warning on the drug's label and in prescribing information to alert doctors of the possible side effect, the AP/Providence Journal reports (Kusmer, AP/Providence Journal, 12/18). The company also will send a letter to doctors alerting them to the risk. FDA and Lilly agreed to add the warning after receiving reports of two patients who developed liver problems while on the medication.
In one case, a 14-year-old boy developed liver function problems after taking Strattera for four months. He recovered after he stopped taking the medication for several weeks but later developed jaundice after going back on Strattera. In the second case, a 31-year-old woman developed flu-like symptoms and jaundice early in December. She also recovered after stopping the treatment (Abboud, Wall Street Journal, 12/20).
Lilly spokesperson Jennifer Bunselmeyer said, "They were two cases that the FDA felt were drug-related and that we felt were drug-related as well." According to Lilly's Web site, where the warning also was posted, there might be other cases of liver problems associated with Strattera that have not yet been reported. Neither patient who developed liver problems needed a liver transplant, but the warning label says that "in a small percentage of patients, severe drug-related liver injury may progress to acute liver failure resulting in death or the need for a liver transplant."
Lilly said patients who develop jaundice, itchy skin, dark urine, tenderness in the upper right side of their abdomen or flu-like symptoms should contact their doctor immediately (AP/Providence Journal, 12/18).
Strattera had $483.3 million in sales in the first three quarters of fiscal year 2004. Anthony Butler, an analyst for Lehman Brothers, predicts sales of $770 million in FY 2005 (Wall Street Journal, 12/20).